Alert archive / Oregon / High Wind Warnings in 2006

High Wind Warning 2, NWS Pendleton, OR

January 12, 2006Union County, Oregon

NWS Pendleton, OR issued this high wind warning at Jan 12, 2006, 8:00 PM PST for Union County, Oregon. It was in force for 19 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 12, 2006, 8:00 PM PST (04:00 UTC)
Expired
Jan 13, 2006, 3:00 PM PST
In force
19 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 9:45 AM PSTTSTM WND GST 541 N Union, ORSUSTAINED WIND SPEEDS OF 42 MPH WITH GUSTS TO 54 MPH.
Jan 13, 9:45 AM PSTNON-TSTM WND GST 541 N Union, ORSUSTAINED WIND SPEEDS OF 42 MPH WITH GUSTS TO 54 MPH.
Jan 13, 10:50 AM PSTNON-TSTM WND DMG1 Ese Cove, ORDOWNED TREE DUE TO HIGH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 4.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2006-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2006-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 130400
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
800 PM PST THU JAN 12 2006

.ANOTHER STRONG STORM SYSTEM WILL PUSH INTO THE PACIFIC NORTHWEST
TONIGHT INTO FRIDAY. PRESSURE GRADIENTS AHEAD OF THIS SYSTEM WILL
INCREASE SUBSTANTIALLY IN THE OVERNIGHT HOURS...CAUSING VERY
WINDY CONDITIONS ACROSS PORTIONS OF THE GRANDE RONDE VALLEY.

ORZ049-131200-
/O.UPG.KPDT.WI.Y.0005.000000T0000Z-060113T2300Z/
/O.NEW.KPDT.HW.W.0002.060113T0400Z-060113T2300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
800 PM PST THU JAN 12 2006

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM PST FRIDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

STRONG SOUTH WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 60 MPH WILL
DEVELOP ACROSS THE GRANDE RONDE VALLEY TONIGHT. THOSE TRAVELING
ALONG INTERSTATE 84 THROUGH LA GRANDE AS WELL AS HIGHWAY 203
THROUGH LADD AND PYLES CANYONS SHOULD BE PREPARED FOR SUDDEN WIND
GUSTS AND DANGEROUS CROSSWINDS.

A HIGH WIND WARNING IS ISSUED WHEN SUSTAINED WINDS ARE EXPECTED
TO BE 40 MPH OR GREATER WITH GUSTS IN EXCESS OF 58 MPH. THESE
WINDS CAN EASILY TOSS AROUND LOOSE OBJECTS AND DOWN LARGE TREE
LIMBS AND POWERLINES. THOSE VENTURING OUTDOORS SHOULD USE EXTREME
CAUTION AND BE ALERT FOR FLYING DEBRIS. DRIVING MAY ALSO BE
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. FOR ADDITIONAL
WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
2 follow-up statements
000 
WWUS76 KPDT 131151
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
351 AM PST FRI JAN 13 2006

.VERY WINDY CONDITIONS WILL CONTINUE ACROSS PORTIONS OF THE GRANDE
RONDE VALLEY TODAY. THESE WINDS ARE A RESULT OF A TIGHT SURFACE
PRESSURE GRADIENT BETWEEN THE BAKER VALLEY AND THE BLUE MOUNTAINS.

ORZ049-132300-
/O.CON.KPDT.HW.W.0002.000000T0000Z-060113T2300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
351 AM PST FRI JAN 13 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON. 

STRONG SOUTH WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 60 MPH WILL
CONTINUE ACROSS THE GRANDE RONDE VALLEY TODAY...MAINLY AT THE BASE
OF LADD AND PYLES CANYONS AS WELL AS THE TOWN OF UNION. THOSE TRAVELING
ALONG INTERSTATE 84 AT LADD CANYON AS WELL AS HIGHWAYS 203 AND 237
NEAR PYLES CANYONS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS AND
DANGEROUS CROSSWINDS.

A HIGH WIND WARNING IS ISSUED WHEN SUSTAINED WINDS ARE EXPECTED
TO BE 40 MPH OR GREATER WITH GUSTS IN EXCESS OF 58 MPH. THESE
WINDS CAN EASILY TOSS AROUND LOOSE OBJECTS AND DOWN LARGE TREE
LIMBS AND POWERLINES. THOSE VENTURING OUTDOORS SHOULD USE EXTREME
CAUTION AND BE ALERT FOR FLYING DEBRIS. DRIVING MAY ALSO BE
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. FOR ADDITIONAL
WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
000 
WWUS76 KPDT 132248
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
248 PM PST FRI JAN 13 2006


ORZ049-140000-
/O.EXP.KPDT.HW.W.0002.000000T0000Z-060113T2300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
248 PM PST FRI JAN 13 2006

...HIGH WIND WARNING WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 3 PM PST THIS AFTERNOON.
 
PRESSURE GRADIENTS ACROSS NORTHEAST OREGON ARE SLOWLY BEGINNING
TO RELAX THIS AFTERNOON...RESULTING IN SOUTH WINDS OF 20 TO 30
MPH. GUSTY SOUTH WINDS WILL CONTINUE ACROSS THE GRANDE RONDE
VALLEY THROUGH TONIGHT...BUT WILL REMAIN BELOW WARNING CRITERIA.
THEREFORE...THE HIGH WIND WARNING WILL EXPIRE AT 3 PM.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind warning went out at Jan 12, 2:41 PM PST, 5 hours 19 minutes earlier.

Area forecast discussion, Jan 12, 2:41 PM PST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
241 PM PST THU JAN 12 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...THE NEXT IN THE
SERIES OF WET PACIFIC STORM SYSTEMS IS MOVING INTO THE PACNW THIS
AFTERNOON. WARM AIR ADVECTION WILL INDUCE PRECIP ACROSS MOST OF THE
AREA TONIGHT...BUT SOUTH TO SOUTHEAST WINDS AT 850 MB WILL FOCUS THE
HEAVIEST AND MOST PERSISTENT PRECIP ALONG THE EAST SLOPES OF THE
CASCADES. SNOW LEVELS ARE RISING ACROSS OREGON AND SHOULD RISE ABOVE
5000 FEET THIS EVENING...THUS DO NOT EXPECT MORE THAN A COUPLE OF
INCHES BELOW 5000 FEET. IN THE WASHINGTON CASCADES...SNOW LEVELS ARE
LOWER AND WILL RISE LATER TONIGHT OR FRIDAY MORNING. THUS WILL
CONTINUE THE SNOW ADVISORIES AS THEY CURRENTLY ARE ALONG THE CASCADE
EAST SLOPES OF SOUTH AND CENTRAL WASHINGTON. SNOW IS FALLING AT AND
ABOVE 2000 FEET IN THE KITTITAS VALLEY AND WILL ISSUE A SNOW
ADVISORY IN THAT ZONE ABOVE 2000 FEET FOR TONIGHT. HYDROLOGIC
CONCERNS ARE ADDRESSED BELOW. EXPECT GRADIENTS TO TIGHTEN ACROSS THE
GRANDE RONDE VALLEY THIS EVENING. AS A RESULT EXPECT WINDS TO
INCREASE AND WILL ISSUE AN ADVISORY FOR TONIGHT AND FRIDAY AS THE
WINDS SHOULD STAY UP THROUGH TOMORROW.

RAIN CHANCES REMAIN HIGH ON FRIDAY DUE A MOIST SOUTH FLOW THAT WILL
PARTICULARLY AFFECT SOUTH AND SOUTHEAST FACING SLOPES. THE COLD
FRONT THEN LOOKS TO MOVE ACROSS FRIDAY NIGHT FOR MORE PRECIP AND
GRADUALLY LOWERING SNOW LEVELS. CONTINUED ONSHORE FLOW WILL PRODUCE
SCATTERED SHOWERS...WITH NUMEROUS SHOWERS OVER THE MOUNTAINS...
SATURDAY AND SATURDAY NIGHT. 90

.LONG TERM...SUNDAY THROUGH THURSDAY...UNSETTLED WEATHER WILL
CONTINUE THROUGH THE LONG TERM WITH THE STORM TRACK OFF THE PACIFIC
REMAINING OVER THE NORTHWEST. A COLD FRONT WILL MOVE OUT SUNDAY...A
WARM FRONT WILL MOVE THROUGH MONDAY...COLD FRONT MONDAY
NIGHT...UPPER LEVEL TROUGH TUESDAY...AND WRAP AROUND MOISTURE FROM
UPPER LEVEL LOW WEDNESDAY. GFS HINTS AT A BREAK BETWEEN SYSTEMS
THURSDAY...BUT I KEPT A SLIGHT CHANCE OF PRECIPITATION DUE TO
UNCERTAINTY IN TIMING AFTER 7 DAYS. THERE MAY BE SHORT BREAKS
BETWEEN SYSTEMS...BUT NOT LONG ENOUGH TO HAVE CONFIDENCE IN A DRY
DAY. SNOW LEVELS WILL BE 1000-2000 FEET IN WASHINGTON AND 2000-3000
FEET IN OREGON SUNDAY...INCREASING MONDAY TO 3000-5000...AND
DROPPING TO 2000-3000 TUESDAY NIGHT THROUGH THURSDAY. THESE SNOW
LEVELS REFLECT VARYING AMOUNTS OF COLD AIR ALOFT ASSOCIATED WITH THE
WEATHER SYSTEMS...HIGHER WITH WARM FRONTS AND LOWER WITH COLD
FRONTS/TROUGHS. 76

&&

.HYDROLOGY...THE SMALL STREAM AND URBAN FLOOD WARNING REMAINS IN
EFFECT FOR KITTITAS COUNTY UNTIL 5 PM PST...AND WILL MOST LIKELY BE
EXTENDED. ANOTHER VERY WET AND SLOW MOVING SYSTEM IS EXPECTED DURING
THE NEXT 24 TO 36 HOURS. INITIALLY SNOW LEVELS WILL RANGE FROM ABOUT
4500 FEET OVER CENTRAL OREGON CASCADES TO 2000 FEET OVER THE CENTRAL
WASHINGTON CASCADES...BUT SHOULD RISE THROUGH THE PERIOD. AS SUCH
THE COMBINATION OF RAIN...MELTING SNOW AND MOIST TO SATURATED GROUND
ALONG THE CASCADE EAST SLOPES HAS PROMPTED ANOTHER FLOOD WATCH
THROUGH FRIDAY. 90

&&

.AVIATION...CLOUDS WILL THICKEN THIS EVENING AS CEILINGS AND
VISIBILITIES LOWER IN ADVANCE OF A WARM FRONT. CEILINGS WILL
DECREASE TO 2000-3000 FEET THIS EVENING AT KRDM...KDLS...KYKM...AND
TWB 368. THESE AREAS WILL HAVE IFR VISIBILITY DUE TO RA AND BR AT
TIMES AFTER 06Z. KPSC...KPDT...AND KALW WILL DEVELOP MVFR CEILINGS
AND OCCASIONAL MVFR VISIBILITIES WITH RA AND BR THIS EVENING. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  54  39  48 /  60  60  60  40
ALW  41  54  40  48 /  60  60  60  40
PSC  39  49  38  49 /  60  50  60  30
YKM  34  42  33  43 /  80  50  60  30
HRI  38  50  37  48 /  60  50  60  30
ELN  33  40  32  41 /  90  60  60  30
RDM  37  49  34  42 /  60  60  60  50
LGD  34  43  36  41 /  60  50  60  60
5J0  39  52  38  43 /  60  40  60  60
DLS  38  45  37  47 /  80  70  60  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH SATURDAY MORNING FOR ORZ041-ORZ042-ORZ043.
     WIND ADVISORY UNTIL 3 PM PST FRIDAY FOR ORZ049.
WA...FLOOD WATCH THROUGH SATURDAY MORNING FOR WAZ024-WAZ501-WAZ502.
     SNOW ADVISORY UNTIL 6 AM PST FRIDAY FOR WAZ501-WAZ026.
     SNOW ADVISORY UNTIL 10 PM PST THIS EVENING FOR WAZ502.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/90/90
Hazardous weather outlook, Jan 12, 5:22 PM PST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
522 PM PST THU JAN 12 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-131315-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
522 PM PST THU JAN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

FLOOD WARNING...PLEASE REFER TO THE LATEST FLOOD STATEMENT FOR
DETAILS PDXFLSPDT WWUS86 KPDT

     PORTIONS OF KITTITAS COUNTY

FLOOD WATCHES...PLEASE REFER TO THE LATEST FLOOD WATCH FOR DETAILS
PDXFFAPDT WWUS66 KPDT

     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
     CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON

SNOW ADVISORY...PLEASE REFER TO THE LATEST SNOW ADVISORY FOR DETAILS
PDXWSWPDT WWUS46 KPDT

     KITTITAS VALLEY, EAST SLOPES OF THE CENTRAL WASHINGTON
     CASCADES, EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES

WIND ADVISORY...PLEASE REFER TO THE LATEST WIND ADVISORY FOR DETAILS
PDXNPWPDT WWUS76 KPDT

     GRANDE RONDE VALLEY

A STRONG AND MOIST WARM FRONT WILL MOVE ACROSS OREGON AND WASHINGTON
TONIGHT.  SNOW LEVELS WILL INCREASE SIGNIFICANTLY WITH THE SYSTEM.
HOWEVER...SNOW WILL BECOME MODERATE TO HEAVY AT TIMES ALONG THE EAST
SLOPES OF THE WASHINGTON CASCADES AND THE KITTITAS VALLEY TONIGHT
BEFORE SNOW LEVELS INCREASE.  A SNOW ADVISORY IS IN EFFECT FOR THESE
AREAS.  FLOOD WATCHES HAVE BEEN POSTED FOR THE EAST SLOPES OF THE
WASHINGTON AND OREGON CASCADES AS WELL AS IN THE COLUMBIA RIVER
GORGE AND CENTRAL AND NORTH CENTRAL OREGON WHERE MODERATE TO HEAVY
RAIN WILL OCCUR WHERE THE GROUND IS ALREADY SATURATED AND STREAMS
AND RIVERS ARE RUNNING HIGH.  THE ELK MEADOWS SUBDIVISION IN
KITTITAS COUNTY HAS EXPERIENCED FLOODING AND FLOOD WARNINGS REMAIN
IN EFFECT FOR THIS AREA.  VERY WINDY CONDITIONS CAN BE EXPECTED OVER
PORTIONS OF THE GRANDE RONDE VALLEY...PARTICULARLY NEAR LADD AND
PYLES CANYONS.  A WIND ADVISORY IS IN EFFECT FOR THE GRANDE RONDE
VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

FLOOD WATCH FRIDAY AND SATURDAY...PLEASE REFER TO THE LATEST FLOOD
WATCH FOR DETAILS PDXFFAPDT WWUS66 KPDT

     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
     CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON

WIND ADVISORY FRIDAY...PLEASE REFER TO THE LATEST WIND ADVISORY FOR
DETAILS PDXNPWPDT WWUS76 KPDT

     GRANDE RONDE VALLEY

THE FLOOD WATCH FOR THE LISTED AREAS ARE IN EFFECT THROUGH SATURDAY
MORNING.  THE WIND ADVISORY FOR THE GRANDE RONDE VALLEY IS IN EFFECT
UNTIL 3 PM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THE NEXT SEVERAL DAYS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Nearby

High Wind Warnings in Oregon, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.